H-Free Graphs, Independent Sets, and Subexponential-Time Algorithms

Authors Gábor Bacsó, Dániel Marx, Zsolt Tuza

Thumbnail PDF


  • Filesize: 485 kB
  • 12 pages

Document Identifiers

Author Details

Gábor Bacsó
Dániel Marx
Zsolt Tuza

Cite AsGet BibTex

Gábor Bacsó, Dániel Marx, and Zsolt Tuza. H-Free Graphs, Independent Sets, and Subexponential-Time Algorithms. In 11th International Symposium on Parameterized and Exact Computation (IPEC 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 63, pp. 3:1-3:12, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


It is an outstanding open question in algorithmic graph theory to determine the complexity of the MAXIMUM INDEPENDENT SET problem on P_t-free graphs, that is, on graphs not containing any induced path on t vertices. So far, polynomial-time algorithms are known only for t at most 5 [Lokshtanov et al., SODA 2014, 570-581, 2014]. Here we study the existence of subexponential-time algorithms for the problem: by generalizing an earlier result of Randerath and Schiermeyer for t=5 [Discrete App. Math., 158 (2010), 1041-1044], we show that for any t at least 5, there is an algorithm for MAXIMUM INDEPENDENT SET on P_t-free graphs whose running time is subexponential in the number of vertices. SCATTERED SET is the generalization of MAXIMUM INDEPENDENT SET where the vertices of the solution are required to be at distance at least $d$ from each other. We give a complete characterization of those graphs H for which SCATTERED SET on H-free graphs can be solved in time subexponential in the size of the input (that is, in the number of vertices plus the number of edges): * If every component of H is a path, then d-SCATTERED SET on H-free graphs with n vertices and m edges can be solved in time 2^{(n+m)^{1-O(1/|V(H)|)}}, even if d is part of the input. * Otherwise, assuming ETH, there is no 2^{o(n+m)} time algorithm for d-SCATTERED SET for any fixed d at least 3 on H-free graphs with n vertices and m edges.
  • independent set
  • scattered set
  • subexponential algorithms
  • H-free graphs


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Geir Agnarsson, Peter Damaschke, and Magnús M. Halldórsson. Powers of geometric intersection graphs and dispersion algorithms. Discrete Applied Mathematics, 132(1-3):3-16, 2003. URL: http://dx.doi.org/10.1016/S0166-218X(03)00386-X.
  2. V. E. Alekseev. The effect of local constraints on the complexity of determination of the graph independence number. In Combinatorial-algebraic methods in applied mathematics, pages 3-13. Gor\cprime kov. Gos. Univ., Gorki, 1982. Google Scholar
  3. Vladimir E. Alekseev. Polynomial algorithm for finding the largest independent sets in graphs without forks. Discrete Applied Mathematics, 135(1-3):3-16, 2004. URL: http://dx.doi.org/10.1016/S0166-218X(02)00290-1.
  4. Gábor Bacsó and Zsolt Tuza. A characterization of graphs without long induced paths. J. Graph Theory, 14(4):455-464, 1990. URL: http://dx.doi.org/10.1002/jgt.3190140409.
  5. Gábor Bacsó and Zsolt Tuza. Dominating cliques in P₅-free graphs. Period. Math. Hungar., 21(4):303-308, 1990. URL: http://dx.doi.org/10.1007/BF02352694.
  6. Binay K. Bhattacharya and Michael E. Houle. Generalized maximum independent sets for trees in subquadratic time. In Algorithms and Computation, 10th International Symposium, ISAAC'99, Chennai, India, December 16-18, 1999, Proceedings, pages 435-445, 1999. URL: http://dx.doi.org/10.1007/3-540-46632-0_44.
  7. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michal Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. URL: http://dx.doi.org/10.1007/978-3-319-21275-3.
  8. Paul Erdős, Michael E. Saks, and Vera T. Sós. Maximum induced trees in graphs. J. Comb. Theory, Ser. B, 41(1):61-79, 1986. URL: http://dx.doi.org/10.1016/0095-8956(86)90028-6.
  9. Hiroshi Eto, Fengrui Guo, and Eiji Miyano. Distance-d independent set problems for bipartite and chordal graphs. J. Comb. Optim., 27(1):88-99, 2014. URL: http://dx.doi.org/10.1007/s10878-012-9594-4.
  10. Russell Impagliazzo, Ramamohan Paturi, and Francis Zane. Which problems have strongly exponential complexity? J. Comput. Syst. Sci., 63(4):512-530, 2001. URL: http://dx.doi.org/10.1006/jcss.2001.1774.
  11. Daniel Lokshantov, Martin Vatshelle, and Yngve Villanger. Independent set in P₅-free graphs in polynomial time. In Proceedings of the Twenty-Fifth Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2014, Portland, Oregon, USA, January 5-7, 2014, pages 570-581, 2014. URL: http://dx.doi.org/10.1137/1.9781611973402.43.
  12. Daniel Lokshtanov, Dániel Marx, and Saket Saurabh. Lower bounds based on the exponential time hypothesis. Bulletin of the EATCS, 105:41-72, 2011. URL: http://albcom.lsi.upc.edu/ojs/index.php/beatcs/article/view/96.
  13. Daniel Lokshtanov, Marcin Pilipczuk, and Erik Jan van Leeuwen. Independence and efficient domination on P₆-free graphs. In Proceedings of the Twenty-Seventh Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2016, Arlington, VA, USA, January 10-12, 2016, pages 1784-1803, 2016. URL: http://dx.doi.org/10.1137/1.9781611974331.ch124.
  14. Dániel Marx and Michal Pilipczuk. Optimal parameterized algorithms for planar facility location problems using Voronoi diagrams. In Algorithms - ESA 2015 - 23rd Annual European Symposium, Patras, Greece, September 14-16, 2015, Proceedings, pages 865-877, 2015. URL: http://dx.doi.org/10.1007/978-3-662-48350-3_72.
  15. M. Miller and J. Širáň. Moore graphs and beyond: A survey of the degree/diameter problem. Electronic J. Combinatorics, 20:1-92, 2013. Google Scholar
  16. George J. Minty. On maximal independent sets of vertices in claw-free graphs. J. Combin. Theory Ser. B, 28(3):284-304, 1980. URL: http://dx.doi.org/10.1016/0095-8956(80)90074-X.
  17. Bert Randerath and Ingo Schiermeyer. On maximum independent sets in P₅-free graphs. Discrete Applied Mathematics, 158(9):1041-1044, 2010. URL: http://dx.doi.org/10.1016/j.dam.2010.01.007.
  18. Daniel J. Rosenkrantz, Giri Kumar Tayi, and S. S. Ravi. Facility dispersion problems under capacity and cost constraints. J. Comb. Optim., 4(1):7-33, 2000. URL: http://dx.doi.org/10.1023/A:1009802105661.
  19. Najiba Sbihi. Algorithme de recherche d'un stable de cardinalité maximum dans un graphe sans étoile. Discrete Math., 29(1):53-76, 1980. URL: http://dx.doi.org/10.1016/0012-365X(90)90287-R.
  20. Dimitrios M. Thilikos. Fast sub-exponential algorithms and compactness in planar graphs. In Algorithms - ESA 2011 - 19th Annual European Symposium, Saarbrücken, Germany, September 5-9, 2011. Proceedings, pages 358-369, 2011. URL: http://dx.doi.org/10.1007/978-3-642-23719-5_31.
  21. David Zuckerman. Linear degree extractors and the inapproximability of Max Clique and Chromatic Number. Theory of Computing, 3(1):103-128, 2007. URL: http://dx.doi.org/10.4086/toc.2007.v003a006.
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail